An analytical study of linear and nonlinear double diffusive convection in a fluid saturated anisotropic porous layer with Soret effect. (English) Zbl 1185.76886

Summary: The double diffusive convection in a horizontal anisotropic porous layer saturated with a Boussinesq fluid, which is heated and salted from below in the presence of Soret coefficient is studied analytically using both linear and nonlinear stability analyses. The normal mode technique is used in the linear stability analysis while a weak nonlinear analysis based on a minimal representation of double Fourier series method is used in the nonlinear analysis. The generalized Darcy model including the time derivative term is employed for the momentum equation. The critical Rayleigh number, wavenumber for stationary and oscillatory modes and frequency of oscillations are obtained analytically using linear theory. The effect of anisotropy parameters, solute Rayleigh number, Soret parameter and Lewis number on the stationary, oscillatory, finite amplitude convection and heat and mass transfer are shown graphically.


76S05 Flows in porous media; filtration; seepage
Full Text: DOI


[1] Turner, J.S., Buoyancy effects in fluids, (1973), Cambridge University Press London · Zbl 0262.76067
[2] Turner, J.S., Double diffusive phenomena, Ann. rev. fluid mech., 6, 37-56, (1974) · Zbl 0312.76028
[3] Turner, J.S., Multicomponent convection, Ann. rev. fluid mech., 17, 11-44, (1985)
[4] Huppert, H.E.; Turner, J.S., Double diffusive convection, J. fluid mech., 106, 299-329, (1981) · Zbl 0461.76076
[5] Platten, J.K.; Legros, J.C., Convection in liquids, (1984), Springer-Verlag Berlin · Zbl 0545.76048
[6] Nield, D.A.; Bejan, A., Convection in porous media, (2006), Springer-Verlag Berlin · Zbl 1256.76004
[7] Trevisan, O.V.; Bejan, A., Combined heat and mass transfer by natural convection in a porous medium, Adv. heat transfer, 20, 315-352, (1990)
[8] Mojtabi, A.; Charrier-Mojtabi, M.C., Double diffusive convection in porous media, (), 559-603 · Zbl 1106.76357
[9] Mojtabi, A.; Charrier-Mojtabi, M.C., Double diffusive convection in porous media, (), 269-320 · Zbl 1182.76141
[10] Mamou, M., Stability analysis of double – diffusive convection in porous enclosures, (), 113-154 · Zbl 1182.76890
[11] Hurle, D.T.J.; Jakeman, E., Soret-driven thermosolutal convection, J. fluid mech., 47, 667-687, (1971)
[12] Straughan, B.; Hutter, K., A priori bounds and structural stability for double diffusive convection incorporating the soret effect, Proc. royal soc. London A, 455, 767-777, (1999) · Zbl 0935.76084
[13] Knobloch, E., Convection in binary fluids, Phys. fluids, 23, 9, 1918-1920, (1980)
[14] Rudraiah, N.; Malashetty, M.S., The influence of coupled molecular diffusion on double diffusive convection in a porous medium, ASME J. heat transfer, 108, 872-876, (1986)
[15] Rudraiah, N.; Siddheshwar, Pradeep G., A weak nonlinear stability analysis of double diffusive convection with cross-diffusion in a fluid saturated porous medium, Heat mass transfer, 33, 287, (1998)
[16] Patil, P.R.; Subramanian, Lalitha, Soret instability in anisotropic porous medium with temperature dependent viscosity, Fluid dyn. res., 10, 159-168, (1992)
[17] Barten, W.; Lucke, M.; Kamps, M.; Schnitz, R., Convection in binary fluid mixtures. I. extended traveling-wave and stationary states, Phys. rev. E, 51, 5636-5661, (1995)
[18] La Porta, A.; Surko, C.M., Convective instability in a fluid mixture heated from above, Phys. rev. lett., 80, 17, 3759-3762, (1998)
[19] Bahloul, A.; Boutana, N.; Vasseur, P., Double-diffusive and soret-induced convection in a shallow horizontal porous layer, J. fluid mech., 491, 325-352, (2003) · Zbl 1063.76645
[20] Mansour, A.; Amahmid, A.; Hasnaoui, M.; Bourie, M., Multiplicity of solutions induced by thermosolute convection in a square porous cavity heated from below and subjected to horizontal concentration gradient in the presence of soret effect, Numer. heat-transfer part A, 49, 69-94, (2006)
[21] Castinel, G.; Combarnous, M., Critere d’ apparition de la convection naturelle dans une couche poreuse anisotrope horizontale, C.R. acad. sci. B, 278, 701-704, (1974)
[22] Epherre, J.F., Critere d’ apparition de la convection naturelle dans une couche poreuse anisotrope, Rev. gen therm., 168, 949-950, (1975)
[23] Kvernvold, O.; Tyvand, P.A., Nonlinear thermal convection in anisotropic porous media, J. fluid mech., 90, 609-624, (1979) · Zbl 0393.76057
[24] Tyvand, P.A., Thermohaline instability in anisotropic porous media, Water resur. res., 16, 2, 325-330, (1980)
[25] Nilsen, T.; Storesletten, L., An analytical study on natural convection in isotropic and anisotropic porous channels, Trans. ASME J. heat transfer, 112, 396-401, (1990)
[26] Tyvand, P.A.; Storesletten, L., Onset of convection in an anisotropic porous medium with oblique principal axes, J. fluid mech., 226, 371-382, (1991) · Zbl 0718.76100
[27] Govender, S., On the effect of anisotropy on the stability of convection in a rotating porous media, Transp. porous media, 64, 413-422, (2006)
[28] Govender, S., Coriolise effect on the stability of centrifugally driven convection in a rotating anisotropic porous layer subject to gravity, Transp. porous media, 69, 55-66, (2007)
[29] Malashetty, M.S.; Swamy, M., The effect of rotation on the onset of convection in a horizontal anisotropic porous layer, Int. J. thermal sci., 46, 1023-1032, (2007)
[30] M.S. Malashetty, Rajasekhar Heera, The effect of rotation on the onset of double diffusive convection in a horizontal anisotropic porous layer, Transp. Porous Media 2007, doi: 10.1007/s11242-007-91837.
[31] Malashetty, M.S.; Swamy, M., Linear and non-linear double convection in a fluid saturated anisotropic porous layer, Proc. int. conf. adv. appl. math., 253-264, (2005)
[32] Storesletten, L., Effects of anisotropy on convective flow through porous media, (), 261-283
[33] Horton, C.W.; Rogers, F.T., Convection currents in a porous medium, J. appl. phys., 16, 367-370, (1945) · Zbl 0063.02071
[34] Lapwood, E.R., Convection of a fluid in a porous medium, Proc. camb. phil. soc., 44, 508-521, (1948) · Zbl 0032.09203
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.